|St Johns Wort with Wellbutrin
Aug 31, 2001
I am taking a vitamin GH3 which has St Johns Wort in it. I feel ok, my Dr. wants me to take Wellbutrin to stop smoking and for the extra stress I have been under lately, thinks it will give me more energy. Is this safe to take the two.
| Response from Dr. Pavia
I would think it is not safe. I am not a psychiatrist, and they are the folks with the most knowledge about the complicated effects of combining pychiatric drugs. But, as a general rule, St. John's Wort is an active antidepressant with a mode of action similar to Prozac, Zoloft and their kin. It is NOT recommended to take it with any other antidepressant unless carefully supervised by someone who really knows the pharmacology.
If you quit smoking (and I wish you luck), you could consider stopping the Wellbutrin and going back on St. John's Wort later.
An editorial. In Germany for example, herbal products manufacterers are regulated and must prove the purity and strength of their products. Thus, you know that each brand and each tablet of St. John's Wort has a certain amount of active herb. In the US, there is no such requirement. The strength and purity of alegedly similar herbs can vary greatly from one brand to another. It is one of the big limitations in using natural and herbal remedies here.
As a reminder to others, St. John's Wort should not be taken with any protease inhibitor. It has caused marked drops in the blood levels of some, running a risk of virus breakthrough. Not all combinations have been studied.
Good luck in kicking the smoking. It is really important!!!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blood In Urine After Fisting Worried I Have HIV
- Burning Penis After Vaginal Sex Condom Broke Worried I Have HIV
- Itchy Balls After Oral Sex Hooker Does It Mean I Have HIV
- Red Eyes After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Red Spots After Giving Oral Sex What Are The Chances Of HIV
- Sore Testicles After Lap Dance Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.